Alert archive / Florida / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 2, NWS Jacksonville, FL
NWS Jacksonville, FL issued this severe thunderstorm warning at Jan 8, 1998, 4:09 AM EST for Marion County, Florida. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 8, 1998, 4:09 AM EST (09:09 UTC)
- Expired
- Jan 8, 1998, 5:05 AM EST
- In force
- 56 min
- Issued by
- NWS Jacksonville, FL
- Area
- Whole counties
County Marion County, FL
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 8, 2:30 AM EST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Jacksonville, FL (KJAX), launched 00:00Z, 9.2 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 652 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 736 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 290 m²/s²
- 0-3 km storm-relative helicity
- 367 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 11.5
The text
As transmitted, in the capitals the NWS used until 2016.
568 WUUS1 KJAX 080912 RRA SVRJAX FLC083-081005- BULLETIN SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSONVILLE FL 409 AM EST THU JAN 8 1998 THE NATIONAL WEATHER SERVICE IN JACKSONVILLE FL HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 505 AM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTH CENTRAL FLORIDA ...MARION AT 408 AM EST... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM MOVING NORTHEAST AT 35 MPH. SOME COMMUNITIES AFFECTED BY THIS STORM ARE... FELLOWSHIP BY 408 AM EST MARTEL BY 410 AM EST OCALA BY 415 AM EST SILVER SPRINGS SHORES BY 415 AM EST CANDLER BY 415 AM EST THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WIND IN EXCESS OF 55 MPH... LARGE HAIL... AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A PLACE OF SAFETY... PREFERABLY INSIDE A STRONG BUILDING BUT STAY AWAY FROM WINDOWS. PLEASE TUNE TO YOUR LOCAL RADIO OR TELEVISION STATIONS... YOUR CABLE TELEVISION OUTLET... OR NOAA WEATHER RADIO. A. SANDRIK/PETERSON.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 8, 2:00 AM EST, 2 hours 9 minutes earlier.
Area forecast discussion, Jan 8, 2:00 AM EST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 200 AM EST THU JAN 8 1998 SQLN/CNVCTV BAND SEEMS TO HAVE COME TO A SCREECHING HALT OVR THE BIG BEND AND EXTRM WRN CWA. LUKS LIKE THE BAND HAS OUTRUN THE SHRTWV AND IS WAITING FOR IT TO CATCH UP. THAT SHUDNT TAKE LONG AND THE SQLN SHUD PROGRESS ACRS MOST OF THE CWA THRU MID-MRNG. EVEN THOUGH ITS BEEN FAIRLY QUIET...ETA HAS 90+ RH...STRNG H7 VVEL AND A LLVL JET OVR THE ERN GLFMEX MOVG OVR THE CWA THRU 15 UTC. COMPARING THE 07/15 UTC MESO-ETA RUN TO THE CRNT SITN...THE MDL SEEMS TO HAVE DONE A CREDIABLE JOB IN DEPLICTING THE SQLN. BASED ON THE ABV...THINK THE THREAT OF SVR WX WILL BE GRTST OVR THE SRN COS OF THE CWA...MAINLY MARION...ALACHUA...GILCHRIST AND PUTNAM AS THE NIGHT GOES ON. WSR 88D VWP LLVL SHR PROFILE DOES SUGG THAT AN ISOLD TOR REMAINS POSSIBLE. BTW...WHILE I WAS WRITTING THIS THESIS SPC BEAT ME TO THE PUNCH...SEE MKCSWOMCD. IN THE LGR SCALE...THE DSCNS IVE READ ALL LIKE THE AVN AND NGM SOLN FOR THE LOW/CDFNT AND IM NOT GOING TO BUCK THE TIDE. SO BASED ON NGM IT LUKS LIKE WE CAN XPCT CD FROPA ARND 09/00 UTC...GIVE OR TAKE A FEW HOURS. WILL GO CLOSER TO FWC THAN THE COOLER FAN VALUES. PRELIM SSI TB 73/52 63/43 05831 JAX TB 79/50 65/43 05831 GNV TB 78/47 68/41 05820 SANDRIK
In the hours before
Special weather statement, Jan 7, 10:20 PM EST, 5 hours 49 minutes before
AMZ435-450-452-454-470-472-474- FLZ020>025-030>033-035>038-040- GAZ132>136-149>154-162>166-080800- SOUTHEAST GEORGIA AND NORTHEAST FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 1020 PM EST WED JAN 7 1998 ...SEVERE THUNDERSTORM WATCH IN EFFECT FOR ALL OF SOUTHEAST GEORGIA UNTIL 3 AM EST... A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE IN FROM THE GULF OVERNIGHT. DUE TO THE STRONG WINDS JUST ABOVE GROUND LEVEL AND AN UNSTABLE AIRMASS A FEW OF THE STORMS MAY BE ACCOMPANIED BY DAMAGING WIND GUSTS. ALL INTERESTS SHOULD MONITOR LOCAL RADIO...TELEVISION AND NOAA WEATHER RADIO FOR FURTHER STATEMENTS ON THIS DEVELOPING SITUATION. SPOTTERS SHOULD REMAIN ALERT FOR POSSIBLE ACTIVATION. PETERSON
Special weather statement, Jan 7, 10:20 PM EST, 5 hours 49 minutes before
AMZ435-450-452-454-470-472-474- FLZ020>025-030>033-035>038-040- GAZ132>136-149>154-162>166-080800- SOUTHEAST GEORGIA AND NORTHEAST FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 1020 PM EST WED JAN 7 1998 ...SEVERE THUNDERSTORM WATCH IN EFFECT FOR ALL OF SOUTHEAST GEORGIA UNTIL 3 AM EST... A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE IN FROM THE GULF OVERNIGHT. DUE TO THE STRONG WINDS JUST ABOVE GROUND LEVEL AND AN UNSTABLE AIRMASS A FEW OF THE STORMS MAY BE ACCOMPANIED BY DAMAGING WIND GUSTS. ALL INTERESTS SHOULD MONITOR LOCAL RADIO...TELEVISION AND NOAA WEATHER RADIO FOR FURTHER STATEMENTS ON THIS DEVELOPING SITUATION. SPOTTERS SHOULD REMAIN ALERT FOR POSSIBLE ACTIVATION. PETERSON
Special weather statement, Jan 8, 2:35 AM EST, 1 hour 34 minutes before
AMZ435-450-452-454-470-472-474- FLZ020>025-030>033-035>038-040- GAZ132>136-149>154-162>166-081315- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE JACKSONVILLE FL 235 AM EST THU JAN 8 1998 ...TORNADO WATCH #7 IS IN EFFECT FOR MOST OF NORTHERN FLORIDA AND EXTREME SOUTHEAST GEORGIA UNTIL 9 AM EST... THE FOLLOWING COUNTIES OF NORTHEASTERN FLORIDA ARE INCLUDED IN THE WATCH AREA...ALACHUA...BAKER...BRADFORD...CLAY...COLUMBIA... DUVAL...FLAGLER...GILCHRIST...MARION...NASSAU...PUTNAM...ST. JOHNS AND UNION. THE FOLLOWING COUNTIES OF SOUTHEASTERN GEORGIA ARE INCLUDED IN THE WATCH AREA...APPLING...BACON...BRANTLEY...CAMDEN...CHARLTON... CLINCH...GLYNN...PIERCE...WARE AND WAYNE... A LINE OF STRONG TO SEVERE THUNDERSTORMS IS MOVING OUT OF THE EASTERN GULF OF MEXICO AND INTO THE WATCH AREA. A VERY STRONG LOW LEVEL JET STREAM IS EVIDENT WITH THIS SYSTEM AND THE AIR MASS AHEAD OF THE LINE OF STORMS IS VERY UNSTABLE. A FEW SEVERE THUNDERSTORMS WITH WIND GUSTS TO 80 MPH...HAIL UP TO ONE INCH IN DIAMETER AND ISOLATED TORNADOES ARE ALL POSSIBLE WITH THIS SQUALL LINE. ALL INTERESTS SHOULD MONITOR LOCAL RADIO...TELEVISION AND NOAA WEATHER RADIO FOR FURTHER STATEMENTTS OR POSSIBLE WARNINGS. SPOTTER ACTIVATION IS REQUESTED IN THE WATCH AREA. SANDRIK
The office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 7, 10:42 PM EST | Severe Thunderstorm Warning | JAX | Putnam | 68 min |
| Jan 8, 8:46 AM EST | Flash Flood Warning | JAX | Marion | 6 hr |
| Jan 8, 3:02 PM EST | Flash Flood Warning | JAX | Marion | 6 hr |
Nearby
Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.